I know it’s much easier to simply take a pill whenever you feel sick just to get rid of the pain and discomfort as quickly as possible. And it seems that indeed there is a pill for anything. But be careful! Studies show that besides the fact that pills take the pain away, they are also leading to weight gain.
What is known as iatrogenic (drug-induced) obesity, is in fact a condition with which many Americans are confronting without even knowing about it. Dr. John Morton, director of bariatric surgery at Stanford Hospital & Clinics has seen this case at many of his patients.
“In my practice, we end up seeing people who are obviously quite heavy and start to notice trends. “Many of them are taking a lot of different medications that make it much, much harder to lose weight through traditional diet and exercise,” he said.
But let’s see what mechanisms make different prescriptions make you gain weight. Here is a list of medications that lead to weight gain:
1. Steroids prescribed for autoimmune diseases such as asthma and lupus, slow the metabolism, causing extra deposits of fat, especially around the abdomen.
“It’s pretty common on average to see anywhere from 20 to 40 pounds of weight gain,” Morton said.
2. Antidepressants affect emotion and mood with are in a tight connection with appetite and weight.
“It stands to reason that if you try to adjust one, the other might be affected.”
3. Insulin, although saving lives in numerous cases, also increases hunger and weight gain at those suffering from diabetes.
“It’s a vicious cycle,” Morton said.
4. Beta blockers, used in migraines, high blood pressure and glaucoma, reduce your energy level making it more difficult to work out. Statins, used for cholesterol, have as side effects muscle cramps, also limiting exercise.
5. Antibiotics do more harm than good. Morton said that for instance children who took antibiotics are the most likely to become obese, as the antibiotic effect is cumulative.
It’s not a smoking gun, but it makes you think about rampant antibiotic use,” he said.
Morton gave an example of one of his patients, a 12-year-old girl, who was a healthy pre-teen until 2005 when she was diagnosed with lupus. Doctors prescribed her steroids and over a period of five years she gained over 150 pounds.
“In retrospect, a little more focus and restraint by her doctors would have lessened [Graves’] weight gain and allowed her to mature appropriately,” Morton said. “If you’re being put on a medicine for the first time, ask if it can lead to weight gain and how long you’re going to be on the medication,” he advised.